Fever, pain, and discomfort are the most common complaints from children. If your child is suffering, it’s natural to want to provide some relief. Minor pain or low-grade fevers (less than 102 F) don’t necessarily require treatment. But, for higher fever or more severe pain, providing medication can be appropriate. Conveniently, both fever and pain can be treated with some of the same medications. There are a few key points you should keep in mind.
One of the first options that parents reach for is acetaminophen, which is the generic name of Tylenol (the brand name). Importantly, there are many other over-the-counter medications that use acetaminophen as the active ingredient even if they are not labeled “Tylenol.” It is always important to know all of the medications included in anything you give to your child to ensure they are not receiving two doses of the same medication.
There is no age limit for acetaminophen. This means that even newborn babies can have Tylenol, but it must be dosed according to your child’s weight. If your child is not able to chew a tablet or swallow a pill, there are liquid options available as well. There are even rectal options available for newborn babies and toddlers.
As with all medications, acetaminophen can be dangerous if given in doses that are too high. The maximum amount of acetaminophen that a child should receive is 15 mg per kg of body weight every six hours. If you have any questions, you should speak with a doctor before giving any amount of acetaminophen.
The other medication with which most parents are familiar is ibuprofen, which is the generic name of Motrin or Advil (the brand name). There are other medications that use ibuprofen as the active ingredient apart from just Motrin, so as with acetaminophen, always be sure you check all the ingredients on any medications you give your child to avoid double dosing.
Ibuprofen should not be given to newborn babies who are under 6 months of age. Once your child is over 6 months of age, you can give your child ibuprofen to treat pain and fever. Similar to Tylenol, there are liquid options and rectal options available for children who cannot take a chewable tablet or a pill.
The appropriate dose limit of ibuprofen is 10 mg per kg of body weight every eight hours; however, if you have questions, you should ask your pediatrician.
When Should You Give Over the Counter Medications for Fever and Pain Relief?
There are several considerations when deciding whether to give medication to your child with fever or pain.
- Infants: If you notice a fever (defined as a temperature above 100.4 F) in a baby who is under two months of age, you should go to the emergency room or discuss this with your doctor. This could be a medical emergency. If your child is under 1 year of age, you should call your pediatrician if you notice a fever in your child. He or she will give you more detailed instructions. Any apparent pain in an infant should not be treated at home but should be evaluated by a doctor right away.
- Unvaccinated Children: Children less than 3 years of age who have not received their routine vaccines, should also be evaluated by a doctor if they have a fever above 100.4 because unvaccinated children are at much higher risk than their fever represents a serious infection. If there are other worrisome symptoms, an ER visit might be needed to have the child evaluated more quickly.
- Older Children: If you have a school-age child that has been vaccinated, the decision to give pain or fever relief medication should be based on the severity and duration of the symptoms. If your child has had a fever or pain for more than 24 hours or is significantly bothered by the fever or pain you may want to give him or her acetaminophen or ibuprofen and call your pediatrician for more information.
If at any time, you notice other concerning symptoms in addition to pain or fever, or if the symptoms persist beyond a day or two, or if the symptoms become severe, please see your doctor or an emergency room right away.